Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Singularities of pairs via jet schemes

Author: Mircea Mustata
Journal: J. Amer. Math. Soc. 15 (2002), 599-615
MSC (2000): Primary 14B05; Secondary 14B10, 14E30
Published electronically: February 14, 2002
MathSciNet review: 1896234
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $X$ be a smooth variety and $Y\subset X$ a closed subscheme. We use motivic integration on the space of arcs of $X$ to characterize the fact that $(X,Y)$is log canonical or log terminal using the dimension of the jet schemes of $Y$. This gives a formula for the log canonical threshold of $(X,Y)$, which we use to prove a result of Demailly and Kollár on the semicontinuity of log canonical thresholds.

References [Enhancements On Off] (What's this?)

  • [AGV] V. I. Arnol′d, S. M. Guseĭn-Zade, and A. N. Varchenko, Singularities of differentiable maps. Vol. I, Monographs in Mathematics, vol. 82, Birkhäuser Boston, Inc., Boston, MA, 1985. The classification of critical points, caustics and wave fronts; Translated from the Russian by Ian Porteous and Mark Reynolds. MR 777682
  • [Ba] Victor V. Batyrev, Stringy Hodge numbers of varieties with Gorenstein canonical singularities, Integrable systems and algebraic geometry (Kobe/Kyoto, 1997) World Sci. Publ., River Edge, NJ, 1998, pp. 1–32. MR 1672108
  • [Cr] A. Craw, An introduction to motivic integration, preprint 1999, arXiv: math.AG/9911179.
  • [DK] J.-P. Demailly and J. Kollár, Semi-continuity of complex singularity exponents and Kahler-Einstein metrics on Fano orbifolds, Ann. Sci. École Norm. Sup. (4) 34 (2001), 525-556.
  • [DL] Jan Denef and François Loeser, Germs of arcs on singular algebraic varieties and motivic integration, Invent. Math. 135 (1999), no. 1, 201–232. MR 1664700,
  • [Ein] Lawrence Ein, Multiplier ideals, vanishing theorems and applications, Algebraic geometry—Santa Cruz 1995, Proc. Sympos. Pure Math., vol. 62, Amer. Math. Soc., Providence, RI, 1997, pp. 203–219. MR 1492524
  • [Hi] Heisuke Hironaka, Resolution of singularities of an algebraic variety over a field of characteristic zero. I, II, Ann. of Math. (2) 79 (1964), 109–203; ibid. (2) 79 (1964), 205–326. MR 0199184,
  • [Ho] J. A. Howald, Multiplier ideals of monomial ideals, Trans. Amer. Math. Soc. 353 (2001), no. 7, 2665–2671. MR 1828466,
  • [Kol] János Kollár, Singularities of pairs, Algebraic geometry—Santa Cruz 1995, Proc. Sympos. Pure Math., vol. 62, Amer. Math. Soc., Providence, RI, 1997, pp. 221–287. MR 1492525
  • [Kon] M. Kontsevich, Lecture at Orsay (December 7, 1995).
  • [La] R. Lazarsfeld, Multiplier ideals for algebraic geometers, lecture notes available at, version of August 2000.
  • [Mu] M. Mustata, Jet schemes of locally complete intersection canonical singularities, with an appendix by David Eisenbud and Edward Frenkel, Invent. Math. 145 (2001), 397-424.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 14B05, 14B10, 14E30

Retrieve articles in all journals with MSC (2000): 14B05, 14B10, 14E30

Additional Information

Mircea Mustata
Affiliation: Department of Mathematics, University of California, Berkeley, California 94720 – and – Institute of Mathematics of the Romanian Academy
Address at time of publication: Clay Mathematics Institute, 1770 Massachusetts Avenue, No. 331, Cambridge, Massachusetts 02140

Keywords: Jet schemes, log canonical threshold, motivic integration
Received by editor(s): March 2, 2001
Published electronically: February 14, 2002
Article copyright: © Copyright 2002 American Mathematical Society